Use of Pain Reliever Tramadol May Up Risk for Hypoglycemia
Retrospective analysis of adverse events reported to FDA shows risk similar to that seen with methadone
MONDAY, Sept. 9, 2019 (HealthDay News) -- Use of the widely prescribed opioid tramadol is associated with a greater risk for developing hypoglycemia compared with almost every other opioid, according to a study published online Aug. 28 in Scientific Reports.
Tigran Makunts, Pharm.D., from the University of California in San Diego, and colleagues analyzed more than 12 million reports from the U.S. Food and Drug Administration Adverse Event Reporting System to assess adverse reactions associated with tramadol. The authors also evaluated adverse events for other widely prescribed opioids and similar-acting, nonopioid medications, such serotonin-norepinephrine reuptake inhibitors and drugs affecting the activity of N-methyl-D-aspartate receptors.
The researchers found that tramadol was associated with a significantly increased risk for the development of hypoglycemia. There was a 10-fold greater risk for hypoglycemia with the use of tramadol compared with almost every other opioid. Methadone was the only other drug that showed a similar association with hypoglycemia.
"The takeaway message is to warn physicians about the likelihood of low blood sugar (and/or high insulin content), in particular if the patient is predisposed to diabetes and to motivate research about the unique molecular mechanism leading to that side effect," a coauthor said in a statement. "It is particularly important for tramadol or methadone that are used widely and, often, chronically."